Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

May 15, 2021Stafford County, Kansas

NWS Dodge City, KS issued this special weather statement at May 15, 2021, 11:26 PM CDT for Stafford County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2021, 11:26 PM CDT (04:26 UTC)
Expired
May 16, 2021, 12:00 AM CDT
In force
34 min
Issued by
NWS Dodge City, KS

County Stafford County, KS

The radar

The Dodge City radar (KDDC), 105 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 11:28 PM CDTHAIL 1Larned, KSREPORT FROM MPING: QUARTER (1.00 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1303 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

627 
WWUS83 KDDC 160426
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1126 PM CDT Sat May 15 2021
 
KSZ065-066-160500-
Stafford KS-Pawnee KS-
1126 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PAWNEE AND NORTHWESTERN
STAFFORD COUNTIES UNTIL MIDNIGHT CDT...

At 1126 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Larned to near Hudson. Movement was north
at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Larned around 1135 PM CDT.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.

LAT...LON 3806 9868 3805 9909 3832 9921 3832 9903
      3826 9903 3826 9863
TIME...MOT...LOC 0426Z 163DEG 20KT 3814 9912 3815 9870 

$$

TATRO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 15, 10:54 PM CDT, 32 minutes earlier.

Area forecast discussion, May 15, 10:54 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1054 PM CDT Sat May 15 2021

...Updated Mesoscale Discussion...

.MESOSCALE DISCUSSION...
Issued at 1040 PM CDT Sat May 15 2021

Key Messages...Numerous thunderstorms were ongoing across west
central, southwest, and central Kansas. Nearly all storms were
non-severe, but a few were approaching severe levels. Main risks
through 1 AM CDT will be local flash flooding and marginal severe
wind/hail (60 mph, one inch in diameter)

Technical...the nocturnal low level jet ramped up after sunset,
but 1km AGL winds were generally on the order of 25 to 30 knots
out of the due south. Hodograph shapes were kind of interesting on
the short-term NAM forecast soundings, with a narrow clockwise
hodograph in the first 2km AGL, with some of the forecast
hodograph locations showing this 0-2km portion of the hodograph in
the upper-left quadrant...followed by straight line hodographs
through or near the origin (weak ground-relative winds). The
ground-relative wind weakness was centered around 4 to 6km AGL,
and this is likely explaining why convective mode is not favoring
supercell structures, or at least only very briefly marginal
supercell structures. Thus, hail no larger than nickels or a brief
quarter can be expected through the end of the event.

The weak mid level winds are favoring storm motions of 15 mph or
less, and in some instances, chaotic at 5 mph or less, especially
near our CWA common border with NWS GLD. This is where the heavy
rain risk will continue through 1 AM CDT. Elsewhere, an
established cold-pool (from earlier Raton Mesa/Black Mesa higher
terrain storms) continued to march east along the western KS-OK
Panhandle border, but there have been no severe wind gusts
recorded since the 62 MPH wind gust at Cimarron Grasslands north
of Elkhart.

The low level jet will continue to transport fairly abundant low
level moisture northward through the night, so maintenance of
convection is expected through much of the overnight as the system
slowly transitions to the east. Thunderstorm activity may not
completely clear the NWS DDC forecast area until 12Z.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 225 PM CDT Sat May 15 2021

Models early this afternoon remain in good agreement with an area
of thunderstorms crossing southwest Kansas during the overnight
hours. Until then a few isolated to widely scattered thunderstorms
will be possible late day near a surface boundary/warm front that
will be located just north of the Garden City and Dodge City
area. Latest HRRR does suggests that the cap will erode and with
weak forcing and mid level instability being present will go ahead
and increase the chance for late day convection. These late day
storms however are not expected to be severe weak shear and high
PWATs but a few of the strongest storms could contain some small
hail and gusty winds.

The better shear late today will be over southeast Colorado and
with steep low level lapse rates and mid level instability
forecast in this area there will be a chance for some of these
storms to become severe as they march eastward towards southwest
Kansas. These storms should persist into the evening hours as they
move into western Kansas given the strengthening low level jet
and better instability. Greatest threat for hail appears to be
early with some strong winds also being possible. After sunset the
main hazards will shift to wind and heavy rainfall.

Thunderstorms should taper off early Sunday morning with a break
in the rain expected during the day on Sunday. Sunday night is
beginning to look like a report given a similar set forecast.
Biggest difference is that better shear and forcing along our
surface boundary will be present late day.

.LONG TERM...(Sunday night through Saturday)
Issued at 225 PM CDT Sat May 15 2021

Models remain in decent agreement with an upper low crossing the
four corners region on Sunday and then slowly moving east
northeast into the Central Rockies by Tuesday night. Ahead of this
slow moving upper level low, a series of upper level disturbances
will move from the base of this upper low and out into the
Central Plains. The combination of a series of upper level waves
crossing the plains over the next few days along with available
low level moisture and a surface boundary lingering in or near
southwest Kansas will result in multiple rounds of rain showers
and thunderstorms. The potential also exists that some of these
storms may be severe, especially during the overnight hours.
Exactly where the greatest potential for this severe weather will
occur in the later periods is unclear given that the storms from
the previous night will impact how storms will evolve and where it
will occur the next day. Despite this uncertainty of where severe
weather will occur it does look like all of southwest Kansas will
have the opportunity for several more rounds of widespread
accumulating rainfall.

These multiple days of thunderstorms will briefly end late week
as the upper low weakens and crosses the central and northern
Plains. The break in the wet weather pattern appears to be a brief
one given that another upper low will drop south along the west
Coast late week and moves into the southwest United States early
next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 613 PM CDT Sat May 15 2021

Thunderstorms developing over southeast Colorado late this
afternoon are expected to move into southwest and central Kansas
through the evening hours. Initially, the storms could impact the
Garden City and Liberal terminals with large hail and wind gusts
in excess of 45 knots. As the storms move/develop eastward later
into the evening and overnight, the main threat will shift to
heavy rain and small hail. Later tonight, MVFR to IFR cigs are
expected to develop.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  75  56  73 /  60  60  70  50
GCK  55  75  54  70 /  70  60  60  50
EHA  53  79  54  72 /  60  60  60  60
LBL  55  79  55  74 /  70  60  60  40
HYS  56  71  55  69 /  80  60  60  50
P28  60  74  59  76 /  60  60  70  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Umscheid
SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Gerard
Hazardous weather outlook, May 15, 3:19 AM CDT, 20 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
319 AM CDT Sat May 15 2021

KSZ030-031-043>046-061>066-074>081-084>090-160830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
319 AM CDT Sat May 15 2021 /219 AM MDT Sat May 15 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Another round of strong to severe thunderstorms is expected across
southwest KS Saturday afternoon and evening. Current thinking is
storm will develop along a thermal boundary draped across portions
of southwest KS, as well as over the higher terrain of eastern CO
and move into western KS. Initial storms will likely be supercells
capable of severe hail, some potentially significant, and wind
gusts, with upscale growth into one or more convective systems
that will pose mainly a severe wind gust threat.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Convective potential will continue into Sunday as thunderstorm
development is once again expected along a thermal boundary in
southwest KS and the higher terrain in eastern CO. Primary threats
include severe hail and wind gusts, with significant severe
possible.

Early next week, the surface low and attendant buoyant sector will
be dragged farther south into TX, which will put southwest KS
within the colder, more stable air. Widespread precipitation is
still expected, but will be mostly stratiform in nature.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  No hazards.

* Thursday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

SPRINGER

In the hours before

Special weather statement, May 15, 10:34 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1034 PM CDT Sat May 15 2021

KSZ085-086-160415-
Seward KS-Stevens KS-
1034 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD...WESTERN MEADE
AND SOUTHEASTERN STEVENS COUNTIES UNTIL 1115 PM CDT...

At 1034 PM CDT, Doppler radar was tracking a strong thunderstorm
very near Tyrone, or 8 miles southwest of Liberal, moving northeast
at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Liberal, Kismet and Hayne.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Kansas.

LAT...LON 3715 10109 3722 10063 3700 10063 3700 10109
TIME...MOT...LOC 0334Z 245DEG 20KT 3697 10106

TATRO
Special weather statement, May 15, 10:39 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1039 PM CDT Sat May 15 2021

KSZ085-160415-
Stevens KS-
1039 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANT...STEVENS AND
SOUTHWESTERN HASKELL COUNTIES UNTIL 1115 PM CDT...

At 1039 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Moscow to near Tyrone. Movement was east
at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Cave around 1050 PM CDT.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Kansas.

LAT...LON 3700 10136 3739 10147 3739 10108 3700 10107
TIME...MOT...LOC 0339Z 256DEG 29KT 3737 10123 3703 10110

TATRO
Special weather statement, May 15, 10:48 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1048 PM CDT Sat May 15 2021

KSZ030-160430-
Trego KS-
1048 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY UNTIL 1130
PM CDT...

At 1048 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wakeeney, moving northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Wakeeney around 1125 PM CDT.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Kansas.

LAT...LON 3885 9985 3893 10006 3913 9997 3913 9965
TIME...MOT...LOC 0348Z 206DEG 8KT 3896 9992

TATRO
Special weather statement, May 15, 11:07 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1107 PM CDT Sat May 15 2021

KSZ062-063-160445-
Finney KS-Kearny KS-
1107 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY AND
SOUTHWESTERN FINNEY COUNTIES UNTIL 1145 PM CDT...

At 1107 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Plymell, moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Holcomb around 1130 PM CDT.
  Garden City around 1135 PM CDT.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Kansas.

LAT...LON 3789 10125 3809 10107 3797 10066 3774 10098
      3774 10105
TIME...MOT...LOC 0407Z 226DEG 25KT 3783 10104

TATRO
Special weather statement, May 15, 11:13 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1113 PM CDT Sat May 15 2021

KSZ076-085>087-160500-
Seward KS-Meade KS-Stevens KS-Haskell KS-
1113 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...WESTERN MEADE...EAST
CENTRAL STEVENS...SOUTHWESTERN GRAY AND HASKELL COUNTIES UNTIL
MIDNIGHT CDT...

At 1113 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Sublette to 6 miles
northeast of Turpin. Movement was northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Sublette around 1120 PM CDT.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Kansas.

LAT...LON 3762 10108 3771 10067 3757 10065 3748 10065
      3748 10064 3700 10057 3700 10107
TIME...MOT...LOC 0413Z 232DEG 24KT 3754 10093 3694 10081

TATRO
Special weather statement, May 15, 11:26 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1126 PM CDT Sat May 15 2021

KSZ065-066-160500-
Stafford KS-Pawnee KS-
1126 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PAWNEE AND NORTHWESTERN
STAFFORD COUNTIES UNTIL MIDNIGHT CDT...

At 1126 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Larned to near Hudson. Movement was north
at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Larned around 1135 PM CDT.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.

LAT...LON 3806 9868 3805 9909 3832 9921 3832 9903
      3826 9903 3826 9863
TIME...MOT...LOC 0426Z 163DEG 20KT 3814 9912 3815 9870

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:11 PM CDTSpecial Weather StatementDDCHamilton49 min
May 15, 9:04 PM CDTSpecial Weather StatementDDCMorton41 min
May 15, 9:25 PM CDTSpecial Weather StatementDDCLane35 min
May 15, 9:42 PM CDTSpecial Weather StatementDDCMorton, Stevens48 min
May 15, 9:44 PM CDTSpecial Weather StatementDDCGray46 min
May 15, 9:47 PM CDTSpecial Weather StatementDDCScott43 min
May 15, 10:03 PM CDTSpecial Weather StatementDDCLane42 min
May 15, 10:07 PM CDTSevere Thunderstorm WarningDDCStevens38 min
May 15, 10:11 PM CDTSevere Thunderstorm WarningDDCGray23 min
May 15, 10:19 PM CDTSpecial Weather StatementDDCWichita41 min
May 15, 10:23 PM CDTSpecial Weather StatementDDCStafford52 min
May 15, 10:26 PM CDTSevere Thunderstorm WarningDDCLane, Scott49 min
May 15, 10:31 PM CDTSpecial Weather StatementDDCEllis44 min
May 15, 10:34 PM CDTSpecial Weather StatementDDCSeward41 min
May 15, 10:39 PM CDTSpecial Weather StatementDDCStevens36 min
May 15, 10:48 PM CDTSpecial Weather StatementDDCTrego42 min
May 15, 11:05 PM CDTSevere Thunderstorm WarningDDCStafford18 min
May 15, 11:07 PM CDTSpecial Weather StatementDDCFinney38 min
May 15, 11:13 PM CDTSpecial Weather StatementDDCHaskell, Seward47 min
May 15, 11:31 PM CDTSpecial Weather StatementDDCTrego14 min
May 15, 11:37 PM CDTSpecial Weather StatementDDCEllis23 min
May 15, 11:47 PM CDTSpecial Weather StatementDDCFinney, Gray, Meade43 min
May 16, 12:00 AM CDTSpecial Weather StatementDDCPawnee45 min
May 16, 12:18 AM CDTSpecial Weather StatementDDCStafford27 min
May 16, 12:30 AM CDTSpecial Weather StatementDDCScott45 min
May 16, 12:58 AM CDTSpecial Weather StatementDDCRush47 min
May 16, 1:02 AM CDTAreal Flood AdvisoryDDCScott3 hr
May 16, 3:10 AM CDTFlash Flood WatchDDCLane, Scott25 hr
May 16, 6:04 PM CDTSpecial Weather StatementDDCStanton56 min
May 16, 6:24 PM CDTSevere Thunderstorm WarningDDCEllis, Rush51 min
May 16, 6:35 PM CDTSevere Thunderstorm WarningDDCEllis, Rush40 min
May 16, 6:58 PM CDTFlash Flood WarningDDCRush3 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.